Ask the experts
Can it be harmful to take too many tums or antacids?
There are side effects from taking too many antacids. The least important side effects are constipation (aluminum-containing antacids) or diarrhea (magnesium-containing antacids. Large amounts of calcium carbonate-containing antacids (for example, Tums) can affect the balances of calcium and acid in the body and damage the kidneys. Calcium-containing antacids also can stimulate acid secretion even though initially they neutralize acid. (Stimulation of acid would not be good for the conditions usually treated with antacids.) In patients with kidney problems, aluminum from aluminum-containing antacids can accumulate in the body. The accumulated aluminum may be toxic. Having said all this, occasional use, even daily use, of antacids generally is safe.
Medically reviewed by John A. Daller, MD; American Board of Surgery with subspecialty certification in surgical critical care
"Antiulcer medications: Mechanism of action, pharmacology, and side effects"